Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 397, NWS St. Louis, MO

July 25, 2008Franklin County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 25, 2008, 8:38 PM CDT for Franklin County, Missouri. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2008, 8:38 PM CDT (01:38 UTC)
Expired
Jul 25, 2008, 9:30 PM CDT
In force
52 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

County Franklin County, MO

The radar

The St Louis radar (KLSX), 50 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 9:00 PM CDTHAIL 0.255 N Union, MOA FEW PEA SIZE HAIL STONES ON HIGHWAY 47 BETWEEN WASHINGTON AND UNION.
Jul 25, 9:09 PM CDTTSTM WND GST 40St. Clair, MOSEVERAL REPORTS FROM ST. CLAIR AND OTHER AREAS IN FRANKLIN COUNTY...HEAVY RAIN...WIND GUSTS AROUND 40 MPH AND FREQUENT LIGHTNING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 25, 6:38 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.6 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2008-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 463 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2008-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
463 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 260138
SVRLSX
MOC071-260230-
/O.NEW.KLSX.SV.W.0397.080726T0138Z-080726T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
838 PM CDT FRI JUL 25 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN EAST CENTRAL MISSOURI

* UNTIL 930 PM CDT

* AT 834 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
  BEAUFORT...OR 11 MILES SOUTHWEST OF UNION...AND WAS MOVING EAST AT
  33 MPH.

* LOCATIONS IMPACTED INCLUDE...
  UNION...
  PARKWAY...
  ST. CLAIR...
  VILLA RIDGE...
  LONEDELL...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3825 9133 3851 9126 3856 9074 3826 9077
      3825 9077 3823 9077 3823 9078 3821 9078
      3821 9082
TIME...MOT...LOC 0138Z 281DEG 28KT 3838 9116

$$

GKS
2 follow-up statements
000 
WWUS53 KLSX 260156
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
856 PM CDT FRI JUL 25 2008

MOC071-260230-
/O.CON.KLSX.SV.W.0397.000000T0000Z-080726T0230Z/
FRANKLIN MO-
856 PM CDT FRI JUL 25 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR FRANKLIN COUNTY...

AT 851 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR ST. CLAIR...AND WAS MOVING EAST AT 35 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
MOSELLE...VILLA RIDGE...LONEDELL...ROBERTSVILLE...CATAWISSA AND
PACIFIC.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3825 9133 3851 9126 3856 9074 3826 9077
      3825 9077 3823 9077 3823 9078 3821 9078
      3821 9082
TIME...MOT...LOC 0156Z 274DEG 32KT 3836 9097

$$

GKS
000 
WWUS53 KLSX 260226
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
926 PM CDT FRI JUL 25 2008

MOC071-260235-
/O.EXP.KLSX.SV.W.0397.000000T0000Z-080726T0230Z/
FRANKLIN MO-
925 PM CDT FRI JUL 25 2008

...THE SEVERE THUNDERSTORM WARNING FOR FRANKLIN COUNTY EXPIRES AT 930
PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM.

LAT...LON 3825 9133 3851 9126 3856 9074 3826 9077
      3825 9077 3823 9077 3823 9078 3821 9078
      3821 9082
TIME...MOT...LOC 0225Z 274DEG 32KT 3834 9064

$$

GKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 4:18 PM CDT, 4 hours 20 minutes earlier.

Area forecast discussion, Jul 25, 4:18 PM CDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
418 PM CDT FRI JUL 25 2008

.DISCUSSION...
/417 PM CDT FRI JUL 25 2008/

MODELS REMAIN IN DECENT AGREEMENT ON NWLY FLOW PATTERN AT H500 TO
CONTINUE THRU THE NEXT 72HRS WITH A SERIES OF DISTURBANCES TO DROP
THRU THE AREA TO CONTINUE THE OFF-AND-ON PCPN CHCS. AT THE SFC...
LOOK FOR CDFNT TO PUSH THRU THE AREA TONIGHT AND THEN STALL NEAR THE
MO/AR BORDER SATURDAY AND SATURDAY NIGHT. ANOTHER CDFNT TO THEN DROP
DOWN INTO THE NRN FA SUNDAY...AND THEN WILL MEANDER AND LINGER IN
THIS REGION INTO THE EARLY PART OF THE WORK WEEK.

RICH ATMOSPHERIC MOISTURE...WHICH GREATLY CONTRIBUTED TO THE HEAVY
RAINFALL PRODUCING TSRA FROM LAST NIGHT IN THE NWRN FA...WILL
CONTINUE TO PERSIST OVER MAINLY THE CNTRL/SRN FA TONIGHT. THE MAIN
FOCUS AND BEST DE-STABILIZATION HAS ALSO OCCURRED IN THIS AREA AND
WE THEREFORE EXPECT THE BEST PCPN CHCS TO BE OVER THIS AREA. THIS
EFFECTIVELY REMOVES THE BETTER PCPN CHCS OUT OF THE CURRENT FFA AND
EVEN THOUGH WE STILL EXPECT SOME SCT TSRA IN THIS AREA TONIGHT WITH
THE CDFNT...TSRA SHOULD BE SPACED FAR ENOUGH APART AND MOVE AND NOT
BACKBUILD TO MAKE ANY NEW FLOODING UNLIKELY. WILL THEREFORE CANCEL
THE FFA.

CDFNT PUSHES INTO FAR SRN MO ON SATURDAY AND SHOULD ALLOW SOME DRIER
AIR TO WORK IN...ALTHOUGH NOT BY MUCH. THIS WILL GIVE THE FA A DRY
PERIOD OF ABOUT 24-36HRS BEFORE MOISTURE BEGINS TO MAKE A RETURN
LATE SATURDAY NIGHT AND SUNDAY.

NEXT CDFNT MOVES INTO THE AREA ON SUNDAY AND THIS IS ABOUT WHERE
DECENT MODEL AGREEMENT ENDS FOR THE LOW-MID LEVELS OF THE
ATMOSPHERE. WHAT TO DO WITH THE FRONT IS THE SOURCE OF BIG
DISAGREEMENT...WITH THE NAM PUSHING IT SWD THRU THE FA...AND THE GFS
HANGING IT UP IN THE NRN FA. HAVE A TENDENCY TO BELIEVE THE GFS
PLACEMENT AT THIS POINT...BUT CONFIDENCE IS LOW ENOUGH TO HAVE LOW
POPS UNTIL WE GET A BETTER HANDLE ON THIS.

TEMPS WILL BE ABOUT NORMAL FOR THIS TIME OF YEAR THRU THE NEXT FEW
DAYS.

FOR THE EXTENDED PERIOD (MONDAY NIGHT - FRIDAY)...MEDIUM RANGE
MODELS BEGIN IN DECENT AGREEMENT BUT THEN DIVERGE SIGNIFICANTLY BY
LATE NEXT WEEK. MUCH OF THE FOCUS FOR THE FIRST AND MIDDLE PARTS OF
THIS PERIOD WILL BE ON THE FATE OF THE REMNANTS OF DOLLY. WITH H500
RIDGE EXPECTED TO DOMINATE THE SWRN CONUS THRU THIS PERIOD...LOOK
FOR THESE REMNANTS TO TAKE THE LONG ROAD AROUND THE BACKSIDE OF THE
SWRN CONUS RIDGE BEFORE RE-EMERGING OVER THE GREAT BASIN AND PUSH
INTO THE CNTRL HI PLAINS BY MID WEEK. HAVE MAINTAINED PCPN CHCS FOR
WED-THURS TIME FRAME...WHERE WE BELIEVE WILL BE THE MOST LIKELY TIME
FOR THE DOLLY REMNANTS TO PASS THRU. MODELS DIVERGE SIGNFICANTLY BY
LATE WEEK WITH ECMWF DROPPING DOWN A TROF INTO THE GRTLKS REGION
WHILE THE GFS AND UKMET ENHANCE THE RIDGE OVER THE CNTRL CONUS.
LEANED MORE TOWARDS CLIMO BY LATE WEEK UNTIL THESE ISSUES CAN
RESOLVE THEMSELVES MORE. OTHERWISE...COULD SEE PCPN CHANCES IN
ADDITIONAL TIME PERIODS OUTSIDE OF WED-THURS WITH A NEARLY
STATIONARY FRONTAL BOUNDARY EXPECTED TO BE DRAPED OVER THE AREA.
TEMPS WILL GENERALLY BE AT OR SLIGHTLY ABOVE NORMAL...BUT WITH MAIN
PORTION OF H500 RIDGE STAYING OVER THE SWRN CONUS...PREFER TO NOT GO
TOO EXTREME AT THIS JUNCTURE.

TES

&&

.AVIATION...
/108 PM CDT FRI JUL 25 2008/

FOR THE 18Z TAFS...PRIMARY CONCERN FOR AVIATORS THROUGH AT LEAST
MIDNIGHT WILL BE ONGOING CHANCE FOR THUNDERSTORMS. MODEL GUIDANCE
IS NOT VERY SPECIFIC ON TIMING OR PLACEMENT OF CONVECTION FOR THE
NEXT 12-16 HOURS...BUT WITH THE SKY CLEARING OUT BEHIND THIS
MORNINGS RAIN IT SEEMS LIKELY THAT THE ATMOSPHERE WILL
DESTABILIZE ENOUGH FOR ADDITIONAL THUNDERSTORM DEVELOPMENT.
TIMING...STRENGTH AND DURATION CONTINUE TO BE DIFFICULT TO
DETERMINE THOUGH SO HAVE OPTED NOT TO TEMPO THUNDER IN ANY OF THE
TAFS...ALSO HAVE KEPT PROB30S FOR THE EVENING AND OVERNIGHT HOURS.

CARNEY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 25, 4:29 PM CDT, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
429 PM CDT FRI JUL 25 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-261200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
429 PM CDT FRI JUL 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT...ESPECIALLY FOR AREAS
MAINLY SOUTH OF INTERSTATE 70. THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS AREAWIDE FOR THIS EVENING...SO SOME STORMS MAY BE
SEVERE...WITH HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60
MPH.

THE NORTH RIVER NEAR PALMYRA IS IN MODERATE FLOOD. PLEASE REFER TO
THE APPROPRIATE FLOOD PRODUCT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NORTH RIVER NEAR PALMYRA WILL REMAIN IN MODERATE FLOOD UNTIL
SATURDAY MORNING. PLEASE REFER TO THE APPROPRIATE FLOOD PRODUCT FOR
DETAILS.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS OVER PARTS OF SOUTHEAST
MISSOURI AND SOUTH CENTRAL ILLINOIS ON SATURDAY. THE CHANCE WILL
EXPAND OVER MUCH OF THE AREA BY LATE SATURDAY NIGHT AND CONTINUE
ON SUNDAY. SOME STORMS MAY BE SEVERE ON SUNDAY.

THE CHANCE FOR THUNDERSTORMS WILL RETURN ON WEDNESDAY AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE...ESPECIALLY OVER PARTS OF
SOUTHEAST MISSOURI AND SOUTH CENTRAL ILLINOIS THIS EVENING.
SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TES

In the hours before

Local storm report, Jul 25, 7:11 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
711 PM CDT FRI JUL 25 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             5 E CALIFORNIA          38.63N  92.47W
07/25/2008  E1.00 INCH       MONITEAU           MO   PUBLIC

            ON US HWY 50

&&

EVENT NUMBER LSX0800720

MILLER
Local storm report, Jul 25, 7:14 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
714 PM CDT FRI JUL 25 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0705 PM     WALL CLOUD       2 S CALIFORNIA          38.60N  92.57W
07/25/2008                   MONITEAU           MO   LAW ENFORCEMENT

            SPOTTER REPORTED ORGANIZED ROTATION TO THE MONITEAU
            COUNTY S. O.

&&

EVENT NUMBER LSX0800721

MILLER

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 8:06 PM CDTAreal Flood WarningLSXBoone, Callaway, Montgomery12 hr
Jul 25, 8:14 PM CDTAreal Flood WarningLSXAudrain12 hr
Jul 26, 6:05 AM CDTAreal Flood WarningLSXAudrain, Boone, Callaway, Knox, Lewis, Marion and 4 more8 hr
Jul 26, 2:01 PM CDTAreal Flood WarningLSXAudrain, Boone, Callaway, Knox, Lewis, Marion and 4 more6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.